Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 435, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 12, 2002, 4:40 PM CDT for Kingfisher County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2002, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 12, 2002, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kingfisher County, OK
The radar
The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:45 PM CDT | Thunderstorm Wind 54 M | Kingfisher, OK | Wind was measured by the Oklahoma mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
414 WUUS54 KOUN 122140 SVROKC OKC073-122230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 439 PM CDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGFISHER COUNTY IN CENTRAL OKLAHOMA * UNTIL 530 PM CDT * AT 439 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST NORTHEAST OF KINGFISHER...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE DOVER AND KINGFISHER WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3599 9798 3582 9798 3579 9769 3603 9768 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:00 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 12, 2:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 200 PM CDT THU SEP 12 2002 MAJORITY OF THE FORECAST AREA ALREADY MOIST AND RELATIVELY COOL BELOW 700 MB. VERTICAL THERMODYNAMIC PROFILE EXPECTED TO BECOME MORE SIMILAR TO DDC AT 12Z AND EVENTUALLY NEARLY MOIST ADIABATIC OVER THE NEXT 48 HOURS AS LIFT ASSOCIATED WITH LONG WAVE TROUGH OVER THE ROCKIES PERSISTS. THIS SHOULD RESULT IN LESS LIFT REQUIRED OVER TIME TO GENERATE PRECIPITATION OVER THE AREA. LATEST FORECAST WILL INCLUDE THIS TREND WITH LOWEST POPS TONIGHT (20-30)...THEN AS HIGH AS 40 TO 50 PERCENT FRIDAY/FRIDAY NIGHT/SATURDAY. NOT CONFIDENT ENOUGH AT THIS POINT TO GO ANY HIGHER THAN 50 PERCENT BUT DO BELIEVE THERE WILL BE ONE OR MORE PERIODS OF RAIN/THUNDERSTORMS OVER THE AREA AT SOME POINT UNTIL THE LONGWAVE TROUGH EVENTUALLY MOVES THROUGH THE AREA. WILL LET FUTURE FORECAST SHIFTS IDENTIFY THESE AREAS AND TIMES WITH GREATER ACCURACY AND CONFIDENCE. MODEL CONSENSUS INDICATES A COLD FRONT ASSOCIATED WITH THE TROUGH WILL MOVE INTO THE FORECAST AREA SATURDAY THEN THROUGH SOUTHEAST OKLAHOMA SATURDAY NIGHT. A POPLESS FORECAST WILL RETURN TO THE AREA ONCE THE COLD FRONT MOVES THROUGH. AN EXCEPTION COULD BE HIGH BASED SHOWERS OR STRATIFORM RAIN DEVELOPING SLIGHTLY BEHIND THE COLD FRONT AND LINKED TO MID/UPPER LEVEL ASCENT STILL ACCOMPANYING THE TROUGH. ONLY MINOR ADJUSTMENTS WERE MADE AFTER SUNDAY. HAVE REALIGNED THE ISOTHERMS TO A MORE NORTH/SOUTH DIRECTION WITH WESTERN OKLAHOMA THE WARMEST AND HAVE TWEAKED THE OVERALL TEMPERATURES TO CORRESPOND MORE WITH CLIMATOLOGY. NO POPS STILL INCLUDED FOR DAYS 4 THROUGH 7. OKC 66 85 65 83 / 20 30 50 50 HBR 67 85 65 83 / 30 40 50 40 SPS 68 89 66 83 / 20 30 50 50 GAG 65 82 63 83 / 30 40 50 30 PNC 66 84 65 83 / 20 40 50 40 DUA 68 89 67 83 / 20 20 50 50 .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Special weather statement, Sep 12, 12:08 PM CDT, 4 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-131200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT THU SEP 12 2002
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
OVERNIGHT AS AN UPPER LEVEL STORM SYSTEM DRIFTS EAST FROM THE
SOUTHERN ROCKIES. HOWEVER...WITH INSTABILITY LIMITED AND WIND FIELDS
RELATIVELY WEAK ...NO SEVERE THUNDERSTORMS ARE EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 7 AM CDT FRI SEP 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 5 PERCENT.
OTHER HAZARDOUS WEATHER...NONE
026Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.